Recent Blog Articles

Diseases & Conditions

Should I worry about a sudden swollen tongue?

November 01, 2020

On call

Q. What would cause my tongue to suddenly swell? Could this be a possible side effect of medication, or something else?

A. There are many reasons for a swollen tongue. Indeed, a reaction to a medication is one of the more common causes. For example, a well-known side effect of ACE inhibitors (a class of drugs used to control blood pressure) is a condition called angioneurotic edema. Swelling of the face, lips, and tongue can happen quickly in people who take an ACE inhibitor. The reaction may occur soon after it's first taken or at any time thereafter. Sometimes people get this reaction even though they have used the drug for several years. ACE inhibitors are more likely to cause angioneurotic edema in African Americans.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.